Alert archive / Florida / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 37, NWS Melbourne, FL

May 20, 2022Orange County, Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 20, 2022, 8:29 AM EDT for Orange County, Osceola County, Florida. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2022, 8:29 AM EDT (12:29 UTC)
Expired
May 20, 2022, 9:30 AM EDT
In force
61 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Orange County, FL, Osceola County, FL

The radar

The Melbourne radar (KMLB), 70 km from the middle of the area, began a volume at 12:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 8:52 AM EDTTSTM WND GST 41Orlando Intl Airport, FLTMCO ITWS MEASURED A WIND GUST OF 36KT/41MPH OUT OF THE SOUTHWEST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 0.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2022-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1880 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2022-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1880 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

939 
WUUS52 KMLB 201229
SVRMLB
FLC095-097-201330-
/O.NEW.KMLB.SV.W.0037.220520T1229Z-220520T1330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
829 AM EDT Fri May 20 2022

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Southern Orange County in east central Florida...
  Northwestern Osceola County in east central Florida...

* Until 930 AM EDT.

* At 828 AM EDT, a severe thunderstorm was located 7 miles southeast
  of West Lake Toho, moving north at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Orlando, Kissimmee, Ocoee, Winter Garden and Saint Cloud. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2846 8096 2798 8127 2803 8137 2804 8136
      2807 8137 2807 8135 2808 8135 2809 8145
      2814 8146 2814 8152 2820 8152 2825 8155
      2857 8158
TIME...MOT...LOC 1228Z 184DEG 25KT 2812 8135 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Fehling
1 follow-up statement
201 
WWUS52 KMLB 201252
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
852 AM EDT Fri May 20 2022

FLC095-097-201330-
/O.CON.KMLB.SV.W.0037.000000T0000Z-220520T1330Z/
Orange FL-Osceola FL-
852 AM EDT Fri May 20 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM EDT
FOR SOUTHERN ORANGE AND NORTH CENTRAL OSCEOLA COUNTIES...

At 851 AM EDT, a severe thunderstorm was located near Osceola
Heritage Park, or near Saint Cloud, moving north at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Orlando, Kissimmee, Ocoee, Saint Cloud and Wedgefield. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2846 8098 2817 8129 2819 8143 2857 8156
      2852 8127
TIME...MOT...LOC 1251Z 184DEG 25KT 2826 8134 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Fehling

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:57 AM EDT, 4 hours 32 minutes earlier.

Area forecast discussion, May 20, 3:57 AM EDT, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
357 AM EDT Fri May 20 2022

.DISCUSSION...

...Widespread Showers/Storms With Locally Heavy Rainfall Today...

Current...Local METARs and CCSFS profiler data place the surface
ridge axis just south of the Cape early this morning. Main item
of interest is the large cluster of convection along the leading
edge of a deep Caribbean tropical moisture plume spreading NW-N
from the FL Straits into SOFL indicating that the well-advertised
wet pattern starting today is coming to fruition. Current temps
are in the L-M70s with Tds having risen into the L70s die to the
increasingly humid low level flow.

Today-tonight...High PWAT (1.75"-2.00") air will spread northward
through central FL through the day, leading to high coverage of
diurnal showers/storms. Expect early onset (by mid morning) across
the Treasure Coast/Lake-O region, with activity steadily developing
northward through the day. While enhanced onshore wind component
(ECSB circ) will try to develop, initial and secondary (outflow
generated convection is likely to become dominant before a well-
defined sea breeze boundary can form. Regardless of this, expect
widespread (80-90 percent) coverage across the area today with
copious rainfall amounts /1-2" average/locally 3-5"+ where storms
and boundaries merge or collide. Brief gusty winds and frequent
lightning are also expected near these collisions, with rapidly
northward-propagating outflows regenerating storms successively
farther in that direction. Max temps should "only" reach the U80s
-L90s, although some southern locations where storms begin the
earliest may only see M80s.

Scattered storms linger well into the evening, mainly across the
north and possibly central CWA with POPs 40 south to 60 north.
Mins in the L70s.

Sat-Sun...A flow regime featuring deep moisture ushered across
the region since late week, along with mid level disturbances
transiting the SE and N Fl wl bring rather high rain chcs. During
Sat, ongoing activity ascd with morning showers and a few storms
will increase notably with diurnal sfc heating and PWAT invof 2
inches to produce numerous showers and storms transiting east
across ECFL. Primary concerns wl be locally heavy rainfall,
frequent lightning and sfc wind gusts in stronger storms. Higher
coverage wl occur across north and central sections into early
evening. A partial collapse of steering, along with a developing
ridge aloft near the peninsula should reduce coverage somewhat
Sunday, but wl keep a sct chc in the fcst primarily in the aftn
for most of the area.

Extended...Broad and somewhat weak ridge aloft locally by Mon wl
slowly become more pronounced early-mid week, leading to a
reduction on avbl moisture, and lowering of PoP to Iso-Sct Tue-
Wed. An onshore flow pattern will bring seasonal temperatures with
lows in the L-M 70s and highs in the U80s to L90s and better rain
chcs generally inland from the coast. LL flow patter wl become
primarily sly toward the end of the workweek, bringing an
anticipated increase in rain chcs roughly by next Fri.

&&

.AVIATION...
With high coverage and redevelopment of showers/storms expected to
spread from S-N today, 06Z TAF package showed staggered onset and
end times (by about 4hr far south to far north), with TEMPO groups
for both TSRA during the late morning through late afternoon, and
SHRA from mid afternoon through early evening, again staggered S-N.
VFR with developing MVFR-VFR multilayered CIGs BKN030-060/080-100,
followed by increasing coverage of IFR VSBYS in SHRA/TS. Activity
is expected slowly wind down 00Z-04Z.

&&

.MARINE...
Today-tonight...Axis of the western Atlantic will lift into central
FL today with S-SSW winds 10-12kt backing to SE near 15kt in the
afternoon (especially near the coast. Winds remain S-SE tonight as
the synoptic flow backs in response to the ridge axis continuing to
lift toward the NEFL waters. Seas 2-3ft. Likely to see higher winds
and seas will near increasing coverage of showers/storms from late
morning through early evening.

Sat-Sun...Seas range from 2 to 3 feet this weekend with winds S to
SE 10 to 15 kts. Winds and seas have potential to be enhanced by
storms over the waters as well as storms moving offshore from the
mainland, esp for the nearshore waters N of Sebastian Inlet each
day.

Extended...Favorable marine conditions with a reduction of storms
early - mid week. Expect winds around 9 to 12 kts with seas 2 ft
Mon-Tue, becoming 3 to 4 ft into midweek.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  92  72  85  72 /  70  50  80  30
MCO  92  74  89  72 /  90  60  80  30
MLB  89  74  86  74 /  80  50  80  30
VRB  90  73  88  72 /  80  50  60  30
LEE  91  72  86  72 /  90  70  80  30
SFB  93  73  88  72 /  90  60  80  30
ORL  93  75  89  74 /  90  60  80  30
FPR  89  73  88  72 /  80  40  60  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

SHORT TERM...Cristaldi
LONG TERM....Pendergrast
AVIATION...Cristaldi
Hazardous weather outlook, May 20, 5:35 AM EDT, 2 hours 54 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Melbourne FL
535 AM EDT Fri May 20 2022

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-201600-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
535 AM EDT Fri May 20 2022

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
A northward surge of Caribbean moisture into central Florida will
result in numerous to widespread showers and scattered lightning
storms across east central Florida today. Activity is expected to
initially begin from around Lake Okeechobee to the Treasure Coast
through mid to late morning, then spread north across the rest of
east central Florida through the afternoon. Scattered showers and
a few storms will linger through late evening, mainly north of
Lake Kissimmee and Melbourne, and may not completely end across
the far north until after midnight.

Storm motion will be toward the north-northeast at 15 to 20 mph,
with multiple rounds of storms possible at any one location. Brief
wind gusts of 40 to 50 mph, cloud to ground lightning, and heavy
downpours will accompany today's storms. Move indoors to safety
at the first sign of threatening skies, or if you hear thunder.

.FLOOD IMPACT...
Torrential rain is expected from today's storms. Many areas will
receive between 1 and 2 inches of rainfall, with some locations
which see repeated rounds of storms pickup up 3 to 5 inches, and
possibly a little more. This will produce rapid inundation of
roads, and other urban and other poorly drained, low lying areas.

Never attempt to cross flooded roads, as the water depth may be
too great to allow your vehicle to make it safely through. Turn
around, don't drown.

.MARINE THUNDERSTORM GUST IMPACT...
Storms will also be capable of producing wind gusts in excess of
35 knots and locally higher waves as they move northward across
area lakes, the Intracoastal Waterway, and local Atlantic waters.
Boaters should water for storms approaching from the south today
and seek safe harbor ahead of any storms.

.RIP CURRENT IMPACT...
There will be a Moderate risk of dangerous rip currents at the
central Florida Atlantic beaches today. While rip currents will be
present all day, they will be most numerous until 930 AM this
morning, and again after 300 PM.

Remember to always swim within sight of a lifeguard and never enter
the ocean alone.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
High coverage of showers and storms is expected again on Saturday,
along with a continued threat for localized flooding of poorly
drained areas. Storm coverage will decrease next week, with only
isolated activity expected along the coast and scattered showers
and storms inland. Cloud to ground lightning strikes, torrential
rainfall and gusty winds will be possible in stronger storms.

The rip current threat will remain moderate at the central Florida
Atlantic beaches this weekend.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight. However,
please relay any reports of flooding or rainfall amounts of two
inches or greater to the National Weather Service in Melbourne.

Cristaldi

In the hours before

Special weather statement, May 20, 5:06 AM EDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Melbourne FL
506 AM EDT Fri May 20 2022

FLZ058-259-264-200945-
Okeechobee FL-Inland St. Lucie FL-Inland Martin FL-
506 AM EDT Fri May 20 2022

...A strong thunderstorm will impact portions of southwestern St.
Lucie, southeastern Okeechobee and Martin Counties through 545 AM
EDT...

At 506 AM EDT, Doppler radar was tracking a strong thunderstorm near
Indiantown, moving north at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Treasure Island, Indiantown, Four Seasons Estates, Tradition and
Saint Lucie West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2711 8066 2718 8074 2721 8079 2720 8081
      2746 8084 2743 8041 2696 8025 2696 8061
TIME...MOT...LOC 0906Z 177DEG 25KT 2699 8057

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Pendergrast

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 5:06 AM EDTSpecial Weather StatementMLBMartin, Saint Lucie39 min
May 20, 1:44 PM EDTSpecial Weather StatementMLBMartin61 min
May 20, 2:05 PM EDTSevere Thunderstorm WarningMLBMartin, Saint Lucie42 min
May 20, 2:09 PM EDTSpecial Marine WarningMLB51 min
May 20, 2:26 PM EDTSevere Thunderstorm WarningMLBMartin, Saint Lucie34 min
May 20, 3:18 PM EDTSpecial Weather StatementMLBOrange27 min
May 20, 3:43 PM EDTSpecial Weather StatementMLBLake47 min
May 20, 4:09 PM EDTSpecial Weather StatementMLBLake51 min
May 20, 4:19 PM EDTSpecial Weather StatementMLBOkeechobee41 min
May 20, 4:56 PM EDTSpecial Weather StatementMLBVolusia34 min
May 20, 5:29 PM EDTSpecial Weather StatementMLBVolusia46 min
May 20, 7:03 PM EDTSpecial Weather StatementMLBOrange42 min
May 20, 7:19 PM EDTSpecial Weather StatementMLBLake41 min

Nearby

Severe Thunderstorm Warnings in Florida, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.